Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
1139187 tn?1355710247

my 2010 in review

Someone asked me to write them what ive been through this last year.  For the first time I actually typed out all the stuff ive been through.  I still have not been "cured", but I do feel like I am tolerating my agony more and more every day.  I feel like I may be inching closer to resolution, or possibly some sort of looking back and saying "man those were some bad times"

November 2009  started getting weird symptoms, ear ringing, anxiety attacks, back pain, dizzy, nausea, extreme thirst, ear ringing.  Came and went.

Went through a battery of tests.  Thought i had a bladder infection.  Didnt understand what was happening.  Kidney scan, liver scan cancer workup, MRI of back etc.  Doctor told me my TSH was 5.10 and I was "hypothyroid".

Back pain kept going on, blood pressure was through the roof.  Gastronologist thought it was possibly my gallbaldder, as it felt inflamed.  Gallbaldder removed Jan 2010.  Happy new year!  No stones, thick lining of wall.  Then they did  a stomache scan, colonoscopy, thought maybe i had shingles.    Finally someone did a tpo antibody test and it came back positive for hasimotos.

I started taking synthroid .50.  It put me over the edge, sweaty, shaky, heart beat went nuts, diareah etc.  Kept getting these weird attcks every day around noon.  Thought it was from the thyroid.  Everytime I took the thyroid, 20 minutes later my ears would get full and my ears would ring terribly.  Felt very uneasy like i just drank a pot of coffee.  They took me down to .25 of synthroid.  Then they switched me to levothyroxine.  Then they tried armour, then finally i was on tirosint for 6 weeks.  I could not handle the thyroid at all.  Every time i take the thyroid i am so exhausted i cannot function.  Still kept getting these weird attacks.  The Doctors decided to completely take me off thyroid until they figured out what was wrong with me.  I saw a neurologist for the ear ringing.  She said that there was nothing medically wrong with me.  Tried to put me on cymbalta.

Currently on zero medication.    I simply cannot tolerate the thyroid, but i know i need it.

I spent a week at the mayo clinic as well.  They could not figure out what was wrong with me either.  

The only tests that have come back abnormal:

hashimotos
low vitiman d
low testosterone
Low Bone mass
High cortisone

I have a adrenal fatigue test sitting on my kitchen table i have not taken yet.  it came today.


I have a protein synthintesis with elctrophoresis (a cancer test) come back showing something going on possible cancer, but when i had the full cancer work up, it didnt show i had anything at all.  They think it may be the hasimotos doing this.

Tests:

MRI with without contrast brain  x 2
MRI with without contrast spinal cord
MRI kidneys, liver
spinal tap/ Blood patch
2 sonograms thyroid no nodules
stomache scan
stomache MRI
Colonoscopy
MRI pituary gland
heart work up
4 neurology work ups
full parkinsons work up/ ms work up - head of department ut southwestern medical
full lymes work up (twice)
sonogram of arteries in neck
vestibular work up
cancer work up including bone marrow tap
Full body cancer scan (peda scan)
MRI ears drums
Opthomology work up
ENT work up twice/ one by head of department ut southwestern medical
Pituary consultation head of pituary clinic, Harvard university
6 different endos in Dallas/ 1 in mayo flordia
3 neurologists
Infectious disease consultation
Celiac test
Full allergy work up for food


Symptoms :   ear ringing, tired, weight gain, hazy, sloppy feeling, shaky at times, palpatations, hard to sleep, poor memory, poor concentration, feeling of worthlessness at times, need 10 hours of sleep, never feeling refreshed, zero sex drive.

Happy 2011!
16 Responses
393685 tn?1425816122
I don't know what to tell you Bruce this clearly shows you need to have attention to finding your answer:

The only tests that have come back abnormal:

hashimotos
low vitiman d
low testosterone
Low Bone mass
High cortisone

168348 tn?1379360675
Happy, Healthier New Year and hopefully some answers!

C~
1230179 tn?1293482621
I too had a very bad reaction to Synthroid (levothyroxine) initially 100mcg.  All my symptoms line up with yours except ear-ringing. The heart symptoms made up the scariest days of my life.  Went to specialist after specialist , they told me I was otherwise healthy.  I toughed it out for about 6 months and then had my Doc lower my dose in half to 50mcg.  Many of the "shock" symptoms went away but Hypo symptoms returned.  Depression came back in full force (worse)and I requested Zoloft which was a godsend.  14 months later I am on 75mcg & low dose Zoloft and some of the Synthroid side effects creep up each day.  It's like it shocks my system about 4 hours after I take my pill. Then after 8 hours from pill ingestion it wanes and I feel OK.
   I can cope with my daily life like this...I'll take this over the terrible depression symptoms I had when under-dosed.  But is my life back to normal ? No and for many of us it won't ever be.
   I recommend trying thyroid replacement therapy again.  Give it about 6 months and keep in close contact with a doctor you can really talk to.     I wish you the best.
1139187 tn?1355710247
DO you have any idea what the shock to the system is??
1230179 tn?1293482621
I have no idea.  I'm an engineer so I always look for black/white answers.  In this case, I was clueless.
My opinion: my body got so used to running in Hypo mode that when they dumped a high dose of synthetic thyroid into me it reacted adversely.  As I said, it took a long time for my body to get used to it.  Like 6 months.   I am so glad I didn't give up.  I've come so far from where I was.
Be sure to read "The Thyroid Solution" by Ridha Arem M.D.
Be sure to find a Doc you can really talk to.
649848 tn?1534637300
COMMUNITY LEADER
I believe you are probably correct in your assessment of what happened.  When we are hypo for a long time, our body gets used to that, plus the adrenals try to compensate for what the thyroid can't do, which eventually wears down the adrenals also.  

It's never a good idea to give a hypo person a full therapeutic dose of med right off the bat.  Your doctor should have started you out on no more than 25 mcg levo for at least a couple of weeks, then, if there was no reaction, increase to 50; it would have been good to retest at that point, then go on up, as needed.  

Your body needs a chance to gradually get used to having the hormones it's been without.  It takes longer, but you get there with a lot less side effects. Hanging in there is the key.  

I'm happy to hear that you didn't give up, though.  With time and patience, I can't help thinking you will keep improving.  
1139187 tn?1355710247
wow nice.  well i did give up. I couldnt take the way i felt like i was on a merry go round for 3 hours every single day between 1-3.  

foxmulder- are you saying you do not get these 4 waves, 4 hours after you take your meds?

bruce
535882 tn?1396580285
foxmulder may be right you need time to adjust to thyroid hormone small amounts at a time your tests show you need the hormone try a small amount for 6 weeks see what happens
1139187 tn?1355710247
I didddddddddd!     I'm going to try the adrenal route now. Build them up, and then retry meds
535882 tn?1396580285
sound like a plan
535882 tn?1396580285
if you wait too long you may be causing long term damage
1139187 tn?1355710247
Kev,

Foxmulder won't answer me if he still gets the attacks 4 hours after meds.  I can't figure ut out...
535882 tn?1396580285
thats sounds like your adrenal are shot. the thyroid med build up after the dose and are not being distributed through your cells by your adrenal glands. so it shocks your system, support your adrenals (take an adrenal adaptogen) and start taking a small amount of thyroid and increase it every 3/4 weeks your symptoms will die down and you'll start to heal but the more you wait the more damage you might be causing yourself, just a thought.  but you must address the problems . procrastination will not work!
1139187 tn?1355710247
kev,

what is this:

"(take an adrenal adaptogen)"
535882 tn?1396580285
its a bunch of vitamin that support your adrenal.s helps you with thyroid med build up your adrenals that are week. i take them .  they have different combo of different vitamins and herb that are supposed to help out your adrenal gland. help with stress also.  look into it. i get mine from a Dr. pressman. online. he has a show here in NY sells vitamins  I'm sure there are others, read up about it online . could help.Kevin
1139187 tn?1355710247
I have some stud called "adrenal energy". It's got a bunch of stuff in it ive never heard of...
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.